Valproic Acid and Fatalities in Children: A Review of Individual Case Safety Reports in VigiBaseReportar como inadecuado




Valproic Acid and Fatalities in Children: A Review of Individual Case Safety Reports in VigiBase - Descarga este documento en PDF. Documentación en PDF para descargar gratis. Disponible también para leer online.

Introduction

Valproic acid is an effective first line drug for the treatment of epilepsy. Hepatotoxicity is a rare and potentially fatal adverse reaction for this medicine.

Objective

Firstly to characterise valproic acid reports on children with fatal outcome and secondly to determine reporting over time of hepatotoxicity with fatal outcome.

Methods

Individual case safety reports ICSRs for children ≤17 years with valproic acid and fatal outcome were retrieved from the WHO Global ICSR database, VigiBase, in June 2013. Reports were classified into hepatotoxic reactions or other reactions. Shrinkage observed-to-expected ratios were used to explore the relative reporting trend over time and for patient age. The frequency of polytherapy, i.e. reports with more than one antiepileptic medicine, was investigated.

Results

There have been 268 ICSRs with valproic acid and fatal outcome in children, reported from 25 countries since 1977. A total of 156 fatalities were reported with hepatotoxicity, which has been continuously and disproportionally reported over time. There were 31 fatalities with pancreatitis. Other frequently reported events were coma-encephalopathy, seizures, respiratory disorders and coagulopathy. Hepatotoxicity was disproportionally and most commonly reported in children aged 6 years and under 104-156 reports but affected children of all ages. Polytherapy was significantly more frequently reported for valproic acid with fatal outcome 58% compared with non-fatal outcome 34%.

Conclusion

Hepatotoxicity remains a considerable problem. The risk appears to be greatest in young children 6 years and below but can occur at any age. Polytherapy is commonly reported and seems to be a risk factor for hepatotoxicity, pancreatitis and other serious adverse drug reactions with valproic acid.



Autor: Kristina Star , I. Ralph Edwards, Imti Choonara

Fuente: http://plos.srce.hr/



DESCARGAR PDF




Documentos relacionados